Tornadoes · United States · Iowa · 2017
EF0 tornado, Garry Owen to Zwingle, Iowa, March 6, 2017
From Garry Owen to Zwingle, this EF0 tornado ran 5.7 miles across Dubuque and Jackson counties on March 6, 2017, touching down at 9:50 PM CST and reaching 25 yards wide. It killed nobody, and did $5,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 6, 2017
- Touchdown
- 9:50 PM CST (03:50 UTC)
- Lifted
- 9:55 PM CST (03:55 UTC)
- On the ground
- 5 minutes
- Path length
- 5.7 miles (9.2 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Counties
- Dubuque and Jackson counties
- Touchdown point
- 42.293, -90.830
- Lift-off point
- 42.335, -90.734
- Record number
- 1703062150-01
The damage survey
11 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.
- roof torn off of salt shelter
- building open to south completely destroyed
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A line of severe storms tracked east over eastern Iowa, northwest Illinois, and northeast Missouri during the evening of March 6th. Widespread winds over 70 mph, small hail, and several tornadoes were reported. Damage from these storms included: downed trees, power poles, destroyed outbuildings, and roof damage to several homes.
Tornado was rated EF-0 with peak winds of 85 MPH, path length of 0.24 miles and max width 25 yards. The tornado damaged trees along its path. It then continued into Dubuque County.
This is a continuation of the tornado that moved in from Jackson County. Numerous trees suffered damage and outbuildings were destroyed. Roofs were torn off a hog confinement and a manufactured home.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
19 minutes of warning. NWS DVN issued a tornado warning for this county at 03:31 UTC, 19 minutes before the tornado touched down, in force until 04:15 UTC.
The county was under a tornado watch, issued at 02:55 UTC and running to 05:05 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 02:55 UTC | 05:05 UTC | Tornado Watch | DVN |
| 03:31 UTC | 04:15 UTC | Tornado Warning | DVN |
| 03:42 UTC | 04:45 UTC | Severe Thunderstorm Warning | DVN |
| 03:55 UTC | 04:33 UTC | Tornado Warning | DVN |
| 04:46 UTC | 05:00 UTC | Tornado Warning | DVN |
| 16:00 UTC | 21:44 UTC | Wind Advisory | DVN |
| 17:00 UTC | 00:00 UTC | Red Flag Warning | DVN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:54 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Mar 6, 5:44 PM CST, 4 hours 6 minutes earlier.
Area forecast discussion, Mar 6, 5:44 PM CST, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 544 PM CST Mon Mar 6 2017 ...AVIATION UPDATE... .SYNOPSIS... Issued at 326 PM CST Mon Mar 6 2017 Deep 980 mb surface low was located just south of Grand Forks, ND. Extending from the low was a dryline through eastern NE all the way to West TX, with a cold front not too far behind the dryline. Convection over far eastern NE into western IA has rather quickly evolved into a QLCS, with several reports of marginal severe hail around 1 inch and damaging winds to 60 mph with these storms... an idea of the threat that exists here this evening. Tornado watch 61 issued earlier covers a good portion of Iowa and extends as far east as roughly a Manchester to Fairfield line until 10 pm. && .SHORT TERM...(Tonight) ISSUED AT 326 PM CST Mon Mar 6 2017 Hi-res convecting allowing models have been pretty consistent on depicting a broken line of storms sweeping across the area from west to east after 6 pm through midnight ahead of the cold front as it overtakes the dryline. A corridor of at least moderate instability (SBCAPE to around 1000 J/kg) and strong deep layer shear (0-6km 50-60 kts) will surge into the cwa prior to the arrival of the storms supportive of a severe threat with storms capable of wind gusts to 70 mph and hail to around quarter size. Given the strong environmental shear aided by strengthening low level jet will also come a threat for tornadoes, mainly along the leading edge of any line segments with favorable orientation of 0-3km shear vector to storm motion or with any backing of surface winds aided by mesoscale processes. Storms will be moving quite fast at likely around 50 mph or higher making for much less reaction time, thus imperative to have that action plan ironed out now ahead of the storms arriving this evening. .LONG TERM...(Tuesday through Monday) ISSUED AT 326 PM CST Mon Mar 6 2017 Forecast focus on very high winds and extreme/dangerous grass fire conditions for Tuesday and Wednesday. Otherwise, major pattern change with winter roaring back with the potential for several snowstorms within the next 10 days. Tuesday through Wednesday: Intense cyclone (968 mb) will be slowly tracking from near Winnipeg, Manitoba to Hudson Bay during this time frame. Tight gradient around this cyclone will bring very strong winds to the cwa. On Tuesday, there is very deep mixing to about 500 mb which will tap 40-50 knot winds at the top of the mixed layer with excellent downward momentum transfer. West winds should be sustained at 25 to 35 mph with gusts to around 45 mph, possibly to 50 mph. These values should also occur on Wednesday. Later shifts will need to consider at least a wind advisory, if not a high wind warning in some portions of the cwa. Decided not to issue a high wind watch or wind advisory yet due to the severe weather threat to deal with this evening. Maximum temperatures on Tuesday will be in the 50s, with highs on Wednesday in the 40s north and 50s south. There will also be an extreme grass fire risk Tuesday and Wednesday during the afternoon. See fire weather section below. Convection Tuesday afternoon: Have added isolated thunder in our north half due to very steep low level lapse rates (8c/km) and very cold air aloft (-33c at 500 mb). Inverted-V shown on forecast soundings would promote enhanced surface winds if a shallow storm can develop, in addition to the very strong gradient winds. Thursday: Starting to turn cooler as 1050 mb high begins building out of western Canada. Northeast winds of around 10 mph will be over the cwa with maximum temperatures in the 40s north and 50 south. Friday through the weekend: Anytime you have a very intense cyclone you know a major pattern change will take place. 850 mb temperatures of -40c were noted in northwest Canada and this very cold airmass will settle southward across the northern United States. A storm system is expected to track from southern KS to the mid Atlantic states Friday night and Saturday, on the leading edge of the arctic air. This has the potential to spread accumulating snow across much of the cwa with highs in the 30s. However, it is too early for exact amounts. Sunday should be dry with high pressure over the cwa. Early next week: A clipper system looks to spread more accumulating snow in our northern cwa, with a cold rain in our south. However, low confidence a week away in regards to the track/intensity of this system. Also, low confidence in temperatures depending on snow cover. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) ISSUED AT 538 PM CST Mon Mar 6 2017 A fast moving cold front will pass through the terminals between 07/02Z and 07/04Z. Expect a period of MVFR/IFR conditions in brief heavy rain and wind gusts over 40 MPH. After the line passes, skies will clear with westerly winds of 15 to 30 MPH. South winds of 20 to 35 MPH will occur until the front passes. && .FIRE WEATHER... Issued at 326 PM CST Mon Mar 6 2017 Grassland Fire Danger Index values will be in the extreme category for Tuesday and Wednesday, during the afternoon hours. Dry vegetation combined with low humidity values and windy conditions will result in an extreme risk of grass fires Tuesday and Wednesday. Rainfall this evening will moisten the ground somewhat but sunshine, low humidity, and very windy conditions on Tuesday will quickly dry out the ground. Winds Tuesday and Wednesday are expected to gust up to 45 mph, possibly to 50 mph. Minimum relative humidity levels both days are forecast to be 20 to 30 percent, with temperatures in the 50s. Any grass fire would quickly get out of control. Did consider a fire weather watch for the entire cwa but due to this evenings severe weather threat decided to wait. Conditions certainly seem extreme for later shifts to issue a red flag warning. && .HYDROLOGY... Issued at 326 PM CST Mon Mar 6 2017 The overall trend of the Mississippi River forecasts has been slightly lower. The current forecasts for minor flooding at most points on the Mississippi River between L&D 15 and Burlington, IA do take into account predicted rainfall this afternoon and evening. Due to the fast movement of the storms this evening rainfall should have little to no effect on river levels for areas that have already crested and minimal effects for those areas that are at or downstream of the crest. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...McClure SHORT TERM...McClure LONG TERM...Haase AVIATION...Nichols FIRE WEATHER...Haase HYDROLOGY...Haase
Hazardous weather outlook, Mar 6, 4:01 AM CST, 17 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities Ia IL 401 AM CST Mon Mar 6 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071015- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 401 AM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Light precipitation and increasing low level moisture will help to limit the fire weather threat today. However, a south wind gusting near 40 mph and abundant dry fuels suggest any grass fires that do develop would spread rapidly. Isolated thunderstorms are possible this afternoon, with widespread thunderstorms this evening. Expect scattered severe storms, with the highest risk between 7 pm and midnight. The primary threats are damaging winds around 70 mph and isolated tornadoes. The secondary threat is hail up to quarter size. Minor flooding is occurring or forecast on portions of the Mississippi River. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Winds will gust up to 45 mph Tuesday and up to 40 mph on Wednesday. The strong winds combined with low humidity levels will result in a very high risk of uncontrolled grass fires Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 7 pm and midnight tonight. RP Kinney/08
In the hours before
Local storm report, Mar 6, 9:23 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
923 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM HAIL 1 E CEDAR RAPIDS 41.97N 91.65W
03/06/2017 M1.00 INCH LINN IA TRAINED SPOTTER
&&
GROSSLocal storm report, Mar 6, 9:27 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
927 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 2 WSW CEDAR RAPIDS 41.96N 91.71W
03/06/2017 M0.75 INCH LINN IA COCORAHS
0918 PM TSTM WND GST ONEIDA 42.54N 91.35W
03/06/2017 E69 MPH DELAWARE IA EMERGENCY MNGR
&&
GROSSLocal storm report, Mar 6, 9:29 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
929 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM TSTM WND GST COLESBURG 42.64N 91.20W
03/06/2017 M55.00 MPH DELAWARE IA EMERGENCY MNGR
0928 PM HAIL COLESBURG 42.64N 91.20W
03/06/2017 M0.25 INCH DELAWARE IA EMERGENCY MNGR
&&
GROSSLocal storm report, Mar 6, 9:42 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
942 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST MONTICELLO 42.24N 91.19W
03/06/2017 M63.00 MPH JONES IA AWOS
0936 PM TSTM WND GST W CASCADE 42.30N 91.01W
03/06/2017 M65.00 MPH DUBUQUE IA EMERGENCY MNGR
&&
GROSSLocal storm report, Mar 6, 9:44 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM TSTM WND DMG EDGEWOOD 42.64N 91.40W
03/06/2017 CLAYTON IA FIRE DEPT/RESCUE
TREES AND POWER LINES DOWN.
0940 PM TSTM WND GST KALONA 41.49N 91.70W
03/06/2017 M66.00 MPH WASHINGTON IA TRAINED SPOTTER
&&
GROSSLocal storm report, Mar 6, 9:48 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
948 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM TSTM WND GST IOWA CITY 41.66N 91.54W
03/06/2017 M60 MPH JOHNSON IA ASOS
&&
GROSSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 00:00Z
3.8 hours before the tornado, 81 km from the path. March 7, 2017.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -343 J/kg
- Surface CAPE
- 56 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 407 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
Davenport, (KDVN), 12:00Z
8.2 hours after it, 81 km from the path. March 7, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -99659 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 108 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -164 m²/s²
- 0-3 km storm-relative helicity
- -86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
The radar
The Quad Cities radar (KDVN), 80 km away, was scanning. The volume nearest the touchdown began at 03:47 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 02:56 UTC | TSTM WND GST 46 | 2 Ene Edgewood | Clayton, IA | |
| 02:56 UTC | TSTM WND GST 46 | 7 S Littleport | Clayton, IA | |
| 03:05 UTC | TSTM WND GST 73 | 7 S Littleport | Clayton, IA | |
| 03:09 UTC | TSTM WND GST 73 | 1 S Edgewood | Delaware, IA | |
| 03:18 UTC | TSTM WND GST 69 | Oneida | Delaware, IA | |
| 03:20 UTC | HEAVY RAIN 0.8 | 2 Ene Edgewood | Clayton, IA | |
| 03:20 UTC | HEAVY RAIN 0.8 | 7 S Littleport | Clayton, IA | |
| 03:20 UTC | TSTM WND GST 59 | 1 Sse Manchester | Delaware, IA | IA DOT RWIS |
| 03:28 UTC | TSTM WND GST 55 | Colesburg | Delaware, IA | |
| 03:28 UTC | HAIL 0.25 | Colesburg | Delaware, IA | |
| 03:30 UTC | TSTM WND GST 0 | Monticello | Jones, IA | |
| 03:30 UTC | TSTM WND GST 63 | Monticello | Jones, IA | |
| 03:35 UTC | TSTM WND GST 63 | Monticello | Jones, IA | |
| 03:36 UTC | TSTM WND GST 65 | W Cascade | Dubuque, IA | |
| 03:47 UTC | TORNADO | 1 S Bernard | Jackson, IA | 947 PM TO 955 PM CST. EF0. PEAK WINDS 85 MPH. PATH LENGTH 5.7 MILES. MAX WIDTH 25 YARDS. END POINT 5.1 MILES ENE OF BERNARD IN DUBUQUE COUNTY. NUMEROUS TREES SUFFERED DAMAGE ALONG WITH A FEW DESTROYED OUT BUILDINGS. ROOF |
| 03:49 UTC | TSTM WND GST 70 | 1 W Monmouth | Jones, IA | |
| 03:59 UTC | TSTM WND GST 56 | Dubuque Regional Airpor | Dubuque, IA | |
| 04:00 UTC | TSTM WND GST 60 | 2 Wnw Dubuque | Dubuque, IA | |
| 04:30 UTC | TSTM WND DMG | Dewitt | Clinton, IA | TIME ESTIMATED, TREE UPROOTED ON 5TH AND 11TH CAUSING DAMAGE TO A HOUSE |
| 04:31 UTC | TORNADO | Sw Dewitt | Clinton, IA | NEAR HWY 30 IN DEWITT. |
| 04:45 UTC | TSTM WND DMG | 4 Wsw Andover | Clinton, IA | TIME ESTIMATE. CARPORT FOR HORSES TORN DOWN WITH PIECES GOING INTO A MOTOR HOME PARKED NEXT TO IT. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of March 6, 2017
53 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 6 | 5:04 PM CST | EF1 | Faribault, MN | 9.3 | 200 | |||
| March 6 | 5:23 PM CST | EF0 | Webster, IA | 2.4 | 30 | |||
| March 6 | 5:28 PM CST | EF1 | Webster, IA | 2.9 | 50 | $70,000 | ||
| March 6 | 5:35 PM CST | EF0 | Geary, KS | 0.1 | 50 | |||
| March 6 | 5:36 PM CST | EF0 | Wabaunsee, KS | 16.1 | 50 | |||
| March 6 | 5:37 PM CST | EF0 | Pottawatomie, KS | 0.0 | 25 | |||
| March 6 | 5:37 PM CST | EF0 | Wabaunsee, KS | 0.1 | 50 | |||
| March 6 | 5:38 PM CST | EF1 | Freeborn, MN | 11.9 | 300 | |||
| March 6 | 5:39 PM CST | EF1 | Sherburne, MN | 8.8 | 300 | |||
| March 6 | 5:59 PM CST | EF0 | Wabaunsee, KS | 1.9 | 50 | |||
| March 6 | 6:13 PM CST | EF0 | Shawnee, KS | 5.2 | 50 | |||
| March 6 | 6:27 PM CST | EF0 | Boone, IA | 17.9 | 85 | $125,000 | ||
| March 6 | 6:30 PM CST | EF0 | Nodaway, MO | 5.8 | 25 | |||
| March 6 | 6:58 PM CST | EF1 | Hardin, IA | 6.3 | 300 | $25,000 | ||
| March 6 | 7:05 PM CST | EF0 | Butler, KS | 0.1 | 50 | |||
| March 6 | 7:19 PM CST | EF1 | Warren, IA | 4.8 | 100 | $80,000 | ||
| March 6 | 7:24 PM CST | EF2 | Clay, MO | 19.6 | 1,000 | |||
| March 6 | 7:29 PM CST | EF1 | Marion, IA | 5.3 | 120 | $50,000 | ||
| March 6 | 7:35 PM CST | EF1 | Marion, IA | 6.8 | 80 | $20,000 | ||
| March 6 | 7:38 PM CST | EF1 | Franklin, KS | 3.0 | 50 | |||
| March 6 | 7:40 PM CST | EF1 | Mercer, MO | 10.3 | 100 | |||
| March 6 | 7:47 PM CST | EF0 | Marion, IA | 5.5 | 65 | $25,000 | ||
| March 6 | 7:51 PM CST | EF0 | Johnson, KS | 0.3 | 100 | |||
| March 6 | 8:03 PM CST | EF0 | Jackson, MO | 2.3 | 25 | |||
| March 6 | 8:11 PM CST | EF3 | Jackson, MO | 17.7 | 400 | 12 | ||
| March 6 | 8:16 PM CST | EF2 | Wayne, IA | 14.9 | 250 | $2.0 million | ||
| March 6 | 8:30 PM CST | EF1 | Appanoose, IA | 8.0 | 60 | $40,000 | ||
| March 6 | 8:33 PM CST | EF2 | Appanoose, IA | 9.7 | 90 | $750,000 | ||
| March 6 | 8:34 PM CST | EF1 | Lafayette, MO | 1.8 | 50 | |||
| March 6 | 8:40 PM CST | EF0 | Carroll, MO | 6.0 | 100 | |||
| March 6 | 8:46 PM CST | EF1 | La Crosse, WI | 2.6 | 200 | $290,000 | ||
| March 6 | 8:56 PM CST | EF1 | Chariton, MO | 19.8 | 100 | |||
| March 6 | 9:10 PM CST | EF0 | Pettis, MO | 3.9 | 25 | |||
| March 6 | 9:17 PM CST | EF0 | Henry, MO | 7.8 | 25 | |||
| March 6 | 9:40 PM CST | EF0 | Cooper, MO | 17.4 | 400 | |||
| March 6 | 9:40 PM CST | EF1 | Shelby, MO | 18.5 | 150 | 1 | ||
| March 6 | 9:44 PM CST | EF1 | Adair, OK | 6.1 | 650 | $100,000 | ||
| March 6 | 9:56 PM CST | EF2 | Louisa, IA | 0.3 | 150 | |||
| March 6 | 10:00 PM CST | EF1 | Hickory, MO | 0.8 | 100 | $5,000 | ||
| March 6 | 10:05 PM CST | EF2 | Muscatine, IA | 1.8 | 200 | 3 | $100,000 | |
| March 6 | 10:13 PM CST | EF2 | Muscatine, IA | 25.3 | 1,000 | $52,000 | ||
| March 6 | 10:18 PM CST | EF1 | Cedar, IA | 16.6 | 100 | $110,000 | ||
| March 6 | 10:19 PM CST | EF2 | Scott, IA | 34.7 | 200 | |||
| March 6 | 10:24 PM CST | EF1 | Camden, MO | 2.0 | 400 | 1 | $100,000 | |
| March 6 | 10:36 PM CST | EF0 | Morgan, MO | 0.3 | 50 | $100,000 | ||
| March 6 | 10:40 PM CST | EF0 | Clinton, IA | 4.4 | 50 | |||
| March 6 | 10:51 PM CST | EF1 | Washington, AR | 6.4 | 400 | $40,000 | ||
| March 6 | 10:53 PM CST | EF1 | Whiteside, IL | 1.5 | 10 | |||
| March 6 | 11:03 PM CST | EF1 | Osage, MO | 7.3 | 75 | |||
| March 6 | 11:17 PM CST | EF1 | Montgomery, MO | 20.9 | 150 | |||
| March 6 | 11:38 PM CST | EF2 | Newton, AR | 36.6 | 700 | 1 | $400,000 | |
| March 6 | 11:51 PM CST | EF1 | Saint Charles, MO | 3.1 | 100 | 3 | ||
| March 6 | 11:52 PM CST | EF1 | Mason, IL | 6.8 | 150 | $150,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.